Minnesota, 2012Winter Weather in Minnesota, December 18, 2012
December 18, 2012 · NWS FSD · 3 events in 3 counties and zones
A band of snow produced accumulations of 2 to 6 inches near Interstate 90 in southwest Minnesota during the morning and early afternoon of December 18th. Winds during the snowfall were light.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of snow produced accumulations of 2 to 6 inches near Interstate 90 in southwest Minnesota during the morning and early afternoon of December 18th. Winds during the snowfall were light.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 18, 3:11 AM CST, 49 minutes earlier.
Area forecast discussion, Dec 18, 3:11 AM CST, 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
311 AM CST TUE DEC 18 2012
.DISCUSSION.../ISSUED AT 333 AM CST/
AN AREA OF LOW PRESSURE WILL PUSH SOUTHEAST ACROSS NORTHEAST
NEBRASKA THIS MORNING. SEEING A BAND OF MODERATE SNOW TO THE NORTH
OF THIS LOW ALONG MID LEVEL FRONTAL BOUNDARY. LOOKS TO BE FOCUSED
NEAR THE SOUTHERN EDGE OF THE 700 MB BOUNDARY WHERE NEGATIVE EPV AND
OMEGA IN THE SNOW GROWTH ZONE ARE BOTH MAXIMIZED. THIS BAND IS
CURRENTLY MOVING EAST NORTHEAST...WHILE THE SURFACE LOW MOVES
SOUTHEAST. THUS THINKING AT SOME POINT THE WHOLE BAND BEGINS TO
PIVOT AND SHIFT EAST SOUTHEAST. GENERALLY THINKING WE SEE AN INCH OR
TWO IN THIS BAND GENERALLY ALONG THE INTERSTATE 90 CORRIDOR. WOULD
NOT BE SURPRISED TO SEE AN ISOLATED AMOUNT CLOSER TO 3 INCHES AT THE
PIVOT POINT AS THE BAND SHIFTS MORE SOUTH. BEST GUESS OF WHERE THIS
PIVOT POINT COULD END UP IS AROUND NORTHERN MCCOOK...NORTHERN
MINNEHAHA...INTO ROCK AND NOBLES COUNTIES IN MINNESOTA. THIS BAND
SHOULD WEAKEN AND EXIT THE CWA BY AROUND NOON. OUTSIDE OF THE MAIN
BAND...STILL EXPECTING SCATTERED SNOW SHOWERS ACROSS THE AREA THIS
MORNING...WITH GENERALLY UNDER AN INCH.
OTHER ISSUE TODAY IS HIGH TEMPERATURES. STRATUS WILL LIKELY STICK
AROUND FOR MUCH OF THE DAY...WITH SLOW CLEARING FROM SOUTHWEST TO
NORTHEAST. THUS WENT ON THE COOLER SIDE OF GUIDANCE FOR
HIGHS...GENERALLY UPPER 20S TO LOW 30S NORTHEAST HALF OF THE AREA.
TOUGHER FORECAST IS FOR ALONG THE MISSOURI RIVER...AS IF STRATUS
CLEARS EARLY THEY COULD WARM NICELY WITH POTENTIALLY GOOD MIXING.
CURRENTLY THINKING UPPER 30S TO AROUND 40 IN THIS AREA...BUT WILL
HAVE TO WATCH STRATUS PROGRESSION. WINDS WILL ALSO PICK UP BEHIND
THIS LOW ALONG THE MISSOURI RIVER...WITH NORTHWEST WINDS GUSTING 20
TO 30 MPH BY THIS AFTERNOON. /CHENARD
A RELATIVELY WEAK WEST TO NORTHWEST WIND FIELD WILL BE IN PLACE
TONIGHT WITH MID AND HIGH LEVEL CLOUDS INCREASING THROUGH THE NIGHT.
THIS WILL LIMIT LOW TEMPERATURE POTENTIAL BUT WITH LIGHT WINDS AND
SOME FRESH SNOW COVER NOT EASY TO DETERMINE. SO...WILL GO WITH A
COMPROMISE OF THE CONSALL AND WMODEL LENDING A LITTLE MORE WEIGHT TO
THE CLOUDS THAN THE SNOW COVER.
THE SYSTEM FOR WEDNESDAY CONTINUES TO LOOK VERY INTERESTING...ALBEIT
A BIT FARTHER SOUTH THAN YESTERDAYS OUTPUT...BUT NOT BY A LOT. THE
UPPER LEVEL PV ANOMALY SWINGS THROUGH KANSAS AND NEBRASKA WEDNESDAY
AFTERNOON AND INTO THE GREAT LAKES REGION BY THURSDAY AFTERNOON. THE
VARIOUS MODELS IN FAIRLY GOOD AGREEMENT IN SWINGING THE STRONGEST
300-500MB QG FORCING THROUGH KANSAS AND SOUTHEAST NEBRASKA LATE
WEDNESDAY AFTERNOON INTO NORTHERN MISSOURI AND SOUTHEAST IOWA BY
LATE WEDNESDAY NIGHT. DROPPING DOWN A LITTLE FARTHER IN THE
ATMOSPHERE THE STRONGEST FRONTAL FORCING AND THE HIGHEST OMEGA IN
THE DENDRITIC LAYER ARE COLLOCATED CLOSE TO THE 700MB FRONT WHICH IS
VERY WELL AGREED UPON...STRENGTHENING LATE WEDNESDAY MORNING IN
CENTRAL NEBRASKA AND MAXIMIZING OVER THE FAR SOUTHEASTERN CWA...FROM
ABOUT GRAND ISLAND NEBRASKA TO TEKAMAH NEBRASKA TO JUST SOUTH OF
STORM LAKE THEN INTO NORTHEAST IOWA. THE SREF IS EVER SO SLIGHTLY
FARTHER NORTH BUT NOT ENOUGH TO REALLY MAKE A DIFFERENCE. THIS VERY
STRONG MID LEVEL FRONT AND VERY FAVORABLE ENVIRONMENT FOR MODERATE
TO HEAVY SNOW...DENDRITIC LAYER FROM ABOUT 750MB TO 550MB AND ALSO A
HINT OF SOME NEGATIVE EPV ABOVE THE 700MB FRONT...WILL LIKELY YIELD
SOME EFFICIENT SNOWS. HOWEVER...WITH THE MAIN WAVE COMING OUT SO FAR
SOUTH OF THE MID LEVEL FRONT IT SEEMS LIKE IN EVENTS PAST THAT THIS
WILL SUPPORT MORE OF A BROAD AREA OF PRECIPITATION AND WITH FAIRLY
STRONG FRONTAL FORCING AS LOW AS 850MB FROM SOUTHEAST NEBRASKA INTO
CENTRAL IOWA. SUSPECT WE WILL GET A DECENT BAND OF SNOW OVER
NORTHEAST NEBRASKA INTO SOUTHERN PARTS OF NORTHWEST IOWA FROM ABOUT
21Z WEDNESDAY THROUGH 3-6Z THURSDAY AS AN INITIAL PUSH OF UPPER
LEVEL PV FORCING SPREADS INTO NORTHWEST IOWA...THEN SEE THE LOWER
FRONT TAKE OVER IN IOWA AND SOUTHEAST NEBRASKA AS THE MAIN WAVE
COMES OUT. WILL ADD IN SOME BLOWING SNOW IN THE AREA WHERE SNOW
POTENTIAL IS ABOUT 3 INCHES OR MORE AS NORTHWEST WINDS COULD
INCREASE TO ABOUT 15 TO 30 MPH AS THE SYSTEM WRAPS UP AND HEADS EAST
WEDNESDAY NIGHT. WILL OPT FOR NO HEADLINES AT THIS TIME AS ANY SHIFT
SOUTHWARD WILL SIGNIFICANTLY DECREASE SNOWFALL AMOUNTS.
THURSDAY WILL SEE SOME BREEZY NORTHWEST WINDS DECREASE THROUGH THE
DAY...AND WHEN COUPLED WITH HIGHS IN THE TEENS TO LOWER 20S OVER
MUCH OF THE AREA WIND CHILLS WILL LIKELY BE ABOUT 5 BELOW ZERO IN
MANY LOCATIONS.
IN THE LATTER PERIODS(FRI/MON)...STILL LOOKING DRY AND SEASONAL WITH
UPPER LEVEL RIDGING IN PLACE. NO MAJOR CHANGES EXPECTED DURING THIS
TIME FRAME. OF NOTE CONTINUES TO BE THE MID WEEK STORM POTENTIAL.
MODELS STILL ALL OVER THE PLACE WITH TIMING/STRENGTH/PLACEMENT BUT
THEY ALL CONTINUE TO INDICATE A VERY STRONG STORM SYSTEM WITH LOADS
OF POTENTIAL TO CREATE MASSIVE TRANSPORTATION PROBLEMS ACROSS THE
CENTRAL PLAINS. IF OLD MODEL BIASES HOLD TRUE THE SYSTEM ON THE GFS
IS TOO FAR SOUTH AND WILL LIKELY TRACK FARTHER NORTH AND WEST WHILE
THE 0Z ECMWF HAS NOW CHANGED QUITE A BIT AND IS FARTHER NORTH AND
WEST. ONLY TIME WILL TELL WHERE THIS ENDS UP BUT THE POTENTIAL IS
THERE FOR A REAL BLOCKBUSTER. /08
&&
.AVIATION.../FOR 06Z TAF ISSUANCE/
WIDESPREAD IFR TO MVFR CEILINGS...ALONG WITH AREAS OF FOG AND
OCCASIONAL VISIBILITIES BELOW 3 MILES...WILL PERSIST ACROSS THE CWA
THROUGH 12Z-14Z. AREAS OF LIGHT SNOW WITH VISIBILITY OCCASIONALLY
BELOW 1 MILE WILL REDEVELOP...MAINLY EAST OF THE JAMES RIVER PRIOR
TO 12Z...PERSISTING OVER SOUTHWEST MN AND THE IOWA GREAT LAKES
BEYOND 18Z. LIMITED MOISTURE ALOFT COULD RESULT IN A PERIOD PATCHY
FREEZING DRIZZLE NEAR/SOUTH OF KFSD TOWARD KYKN-KSUX AREAS 08Z-15Z.
CONFIDENCE LOW IN FZDZ FOR KFSD SO WILL STICK WITH -SN IN THE TAF
FOR NOW...BUT WILL CONTINUE TO MENTION FOR KSUX DURING THE EARLY
MORNING HOURS.
CONDITIONS WILL GRADUALLY BECOME VFR FROM WEST TO EAST...WITH VFR
CONDITIONS EXPECTED TO REACH THE JAMES VALLEY BY 18Z...THE I-29
CORRIDOR 20Z-22Z...AND INTO THE HIGHWAY 71 CORRIDOR IN SOUTHWEST
MN/NORTHWEST IOWA BY AROUND 00Z WEDNESDAY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Dec 18, 1:28 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0128 AM CST TUE DEC 18 2012
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0128 AM CST TUE DEC 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
A BAND OF LIGHT TO OCCASIONALLY MODERATE SNOW WILL MOVE EAST OVER
THE INTERSTATE 90 CORRIDOR LATE TONIGHT...THEN SHIFT TOWARDS
SOUTHWEST MINNESOTA BY SUNRISE AND EARLY TUESDAY MORNING. AREAS
FROM CHAMBERLAIN TO MITCHELL TOWARDS SIOUX FALLS COULD SEE AROUND
AN INCH OF ACCUMULATION WITH A HALF AN INCH TO AN INCH OF
ACCUMULATION OVER PARTS OF SOUTHWEST MINNESOTA. THE SNOW SHOULD
DISSIPATE EARLY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A BAND OF SNOW IS EXPECTED TO DEVELOP ON WEDNESDAY...THEN
CONTINUE THROUGH WEDNESDAY EVENING. THE BEST CHANCE FOR THIS BAND
OF SNOW TO DEVELOP WILL BE SOUTH AND EAST OF AN ELK POINT TO
SPENCER IOWA LINE. SNOWFALL TOTALS WILL RAPIDLY DECREASE TO THE
NORTH OF THIS LINE. CLOSER TO SIOUX CITY AND STORM LAKE SNOWFALL
AMOUNTS COULD APPROACH 2 TO 4 INCHES WITH THE HEAVIER AMOUNTS TO
THE SOUTH AND EAST OF THESE AREAS. PLEASE STAY TUNED FOR FURTHER
UPDATES AS THE LOCATION OF THIS BAND COULD SHIFT BEFORE WEDNESDAY
BRINGING POTENTIALLY BIG CHANGES TO THE FORECAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Winter Weather, Rock
- When
- December 18, 4:00 AM CST to 2:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Snow accumulated 2 to 5 inches, with 5 inches reported at Luverne.
Winter Weather, Nobles
- When
- December 18, 4:00 AM CST to 2:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Snow accumulated 2 to 4 inches, with 3 inches reported at Adrian and Worthington.
Winter Weather, Jackson
- When
- December 18, 4:00 AM CST to 2:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Snow accumulated 2 to 4 inches, with 4 inches reported at Jackson.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Texas, December 18 to 19, 201275 kt wind · 8 events
- Heavy Snow in Maine, December 18 to 19, 20128 events
- Winter Weather in South Dakota, December 18, 20126 events
- Dense Fog in West Virginia, December 18, 20124 events
- Drought in Texas, December 18 to 31, 20124 events
- Winter Storm in Colorado, December 18 to 19, 20124 events
- Winter Weather in Iowa, December 18, 20123 events
- Dense Fog in Maryland, December 18, 20122 events
- Drought in Texas, December 18 to 31, 2012$5,000 · 2 events
- Blizzard and High Wind in Alaska, December 18, 201269 kt wind · 2 events
- Waterspout in Gulf of Mexico, December 18, 20121 event
- Coastal Flood in New Hampshire, December 18, 2012$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426601, 426602, 426603.